Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 207, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2022, 3:38 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2022, 3:38 AM CDT (08:38 UTC)
- Expired
- Jun 25, 2022, 4:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:06 AM CDT | HAIL 1 | 5 Sw Irene, SD | SOCIAL MEDIA REPORT OF HEAVY RAIN (1.5 INCHES) AND QUARTER HAIL. MINOR CROP DAMAGE, ESTIMATED WINDS TO BE 60 MPH. TIME ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.9
The text
As transmitted.
219
WUUS53 KFSD 250838
SVRFSD
SDC027-083-125-127-135-250930-
/O.NEW.KFSD.SV.W.0207.220625T0838Z-220625T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
338 AM CDT Sat Jun 25 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Clay County in southeastern South Dakota...
Southwestern Lincoln County in southeastern South Dakota...
Northern Yankton County in southeastern South Dakota...
Southern Turner County in southeastern South Dakota...
Northwestern Union County in southeastern South Dakota...
* Until 430 AM CDT.
* At 338 AM CDT, a severe thunderstorm was located near Utica, or 11
miles north of Yankton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mayfield around 345 AM CDT.
Irene and Volin around 355 AM CDT.
Other locations in the path of this severe thunderstorm include
Wakonda, Viborg, Centerville, Beresford and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 9754 4313 9757 4328 9677 4293 9677
TIME...MOT...LOC 0838Z 260DEG 40KT 4305 9743
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT3 follow-up statements
346
WWUS53 KFSD 250905
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
405 AM CDT Sat Jun 25 2022
SDC027-083-125-127-135-250930-
/O.CON.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Yankton SD-Turner SD-Union SD-
405 AM CDT Sat Jun 25 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN CLAY...SOUTHWESTERN LINCOLN...NORTHEASTERN YANKTON...
SOUTHEASTERN TURNER AND NORTHWESTERN UNION COUNTIES...
At 405 AM CDT, a severe thunderstorm was located over Irene, or 16
miles northeast of Yankton, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wakonda, Viborg, Centerville, Union Grove State Park and
Beresford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 9737 4312 9741 4328 9677 4293 9677
TIME...MOT...LOC 0905Z 260DEG 30KT 4306 9717
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT422
WWUS53 KFSD 250922
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
422 AM CDT Sat Jun 25 2022
SDC135-250931-
/O.CAN.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Yankton SD-
422 AM CDT Sat Jun 25 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0921Z 260DEG 40KT 4309 9692
$$
SDC027-083-125-127-250930-
/O.CON.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Turner SD-Union SD-
422 AM CDT Sat Jun 25 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN CLAY...SOUTHWESTERN LINCOLN...SOUTHEASTERN TURNER AND
NORTHWESTERN UNION COUNTIES...
At 421 AM CDT, a severe thunderstorm was located over Centerville, or
near Beresford, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beresford, Centerville, Viborg, Wakonda and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0921Z 260DEG 40KT 4309 9692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT315
WWUS53 KFSD 250929
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
429 AM CDT Sat Jun 25 2022
SDC027-083-125-127-250939-
/O.EXP.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Turner SD-Union SD-
429 AM CDT Sat Jun 25 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY...SOUTHWESTERN
LINCOLN...SOUTHEASTERN TURNER AND NORTHWESTERN UNION COUNTIES WILL
EXPIRE AT 430 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0929Z 260DEG 40KT 4310 9687
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 25, 3:02 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 302 AM CDT Sat Jun 25 2022 .SHORT TERM...(Today and Tonight) Issued at 301 AM CDT Sat Jun 25 2022 The wave that brought thunderstorms to parts of far southeast SD, northeast NE and northwest IA will exit quickly this morning, taking the chances for showers and storms with it. Some heavy rainfall will be possible in northwest IA through about sunrise. Behind this wave a cool front will bring cooler air and quickly stabilize the air mass through the day with gusty northwest winds and much drier air filtering in. Expect gusts of 30 to 35 mph at times today with highs generally in upper 70s to lower 80s. Some highs slightly higher in parts of northwest IA. The main and fairly strong upper level wave across will deepen and swing east this evening into tonight across southern Canada, which will drop a secondary surge of cooler and drier air. This will keep winds a bit elevated through the night, maybe a lull in the evening and early overnight ahead of the surge of CAA. Early Sunday morning may feel a bit chilly with temperatures in the mid to upper 50s and winds gusting to around 20 mph. .LONG TERM...(Sunday through Friday) Issued at 301 AM CDT Sat Jun 25 2022 Sunday will be a few degrees cooler than Saturday as this secondary surge of cooler air spreads across the area. With abundant sunshine temperatures will still be very mild with highs in the mid and upper 70s. Winds once again will gust to about 20 to 30 mph. Sunday night into Monday will see surface high pressure move across the area so leaned on cooler guidance for Monday morning lows, generally lower to mid 50s. Mid level temperatures warm as south to southwest winds increase on Monday, so expecting temperatures at the surface to respond. Highs generally mid to upper 80s, a touch cooler in southwest MN. Monday night into Tuesday will see a wave drop southeast through North Dakota into Minnesota. While the shear would support some organized updrafts we may not actually see any updrafts as the instability is very weak. So for now not planning on any activity with this wave. Tuesday night into Wednesday will see a quick short wave ridge move through with another wave moving through a more westerly flow aloft. Instability may be a little better with this wave so will have chances for thunderstorms on Wednesday night. Beyond this the fast westerly flow makes it difficult to really pick up on any signals but overall looks like after a very hot day Wednesday ahead of the wave temperatures will cool to near or below normal with some continued chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1137 PM CDT Fri Jun 24 2022 Areas of thunderstorms will move across the forecast area through 12Z-14Z, bringing a potential for isolated stronger wind gusts, along with MVFR-IFR ceilings and visibility. MVFR ceilings may linger behind the storms into the mid-late morning, gradually lifting/decreasing in coverage as northwest winds increase and bring drier air into the region by Saturday afternoon. Northwest wind gusts should reach 25-30kt through the afternoon, with gusts quickly diminishing toward sunset. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
In the hours before
Local storm report, Jun 25, 1:24 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SAT JUN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL BONESTEEL 43.08N 98.95W
06/25/2022 E1.00 INCH GREGORY SD TRAINED SPOTTER
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:21 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Jun 25, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| Jun 25, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 27 min |
| Jun 25, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jun 25, 2:53 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jun 25, 3:05 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.